1. Casbow

    Casbow Registered User

    Sep 3, 2013
    979
    Colchester
    My husband was put on diazipam about 9 weeks ago. They helped to calm him if I got the timing right, but the voices in his head didn't go away for long, so I asked the GP if I could be re-referred to the mental health doctors. They said to try a different drug called Mirtazapine. Just one a day at bedtime. Also that I had to gradually cut down the diazipam until they weren't used anymore. Well we have been to hell and back this last 3 weeks. From not being able to wake him up,to him not being able to speak when he did wake up,to becoming incontinent and to the voices in his head being so bad that it breaks my heart to see his distress. These 'voices' tell him what to do and take the mickey out of him and call him names. I have had to padlock the side gate and keep the front door locked as he kept going out and I was worn out back and forwards to get him in again. I made several calls to GP's and Mental health helpline and just kept being told it takes 2-3 weeks for the tablets to kick in. Its three weeks today. Incontinence I hope has stopped, but have my fingers crossed. Does anyone else know about this drug. Is there any advice you could give me please.
     
  2. stanleypj

    stanleypj Registered User

    Dec 8, 2011
    10,561
    North West
    I don't know much about these drugs Casbow, except that Diazepam is not recommended for people with dementia. I can certainly relate to worries about dramatic side-effects as Sue was once prescribed the lowest dose of amitriptyline and after one dose at night woke up raving. It took a long time to recover from that.

    It should not be necessary to go to Hell and back to get some benefit from a drug. It's absurd. I should make it very clear to those who prescribed it how difficult life has been for both of you. And if there is no real benefit soon, I would be asking whether he should come off it.
     
  3. Beate

    Beate Registered User

    May 21, 2014
    11,481
    Female
    London
    These aren't drugs for dementia. Diazepam is basically Valium, is described to treat anxiety but should not be given for very long as it could create dependency and increase the risks of mental decline, delirium and falls in the elderly, so really not very good for someone with dementia.

    Mirtazapine is an anti-depressant. I don't know much about it apart from that it can take weeks for any improvement to be seen. I wouldn't stop any medication without talking to the GP but if you are worried, make an appointment now. There might be something he will tolerate better.

    Incidentally, here is a very good list of medications to avoid for the elderly, and especially for people with dementia: http://www.healthcare.uiowa.edu/minimedicalschool/documents/BeersCriteriaPublicHandout041012.pdf
     
  4. Suzanna1969

    Suzanna1969 Registered User

    Mar 28, 2015
    346
    Essex
    Mum was put on Mirtazapine a few months ago because she was spending most mornings sobbing inconsolably. The strain on my Dad, who has his own condition to deal with, was just awful so we were prepared to try anything. She was already on Citalopram and had been for years but more -much more - was needed.

    It HAS helped, although she still has a few weepy mornings she's really only had a couple of awful days since, and one of those was because of a trip to see Dad's only remaining relatives which she suddenly felt she couldn't face. It did take a few weeks for the benefits to show themselves and, because she was still rather distressed, the psychiatrist increased the dosage.

    Although Mum has never had voices or gone walkabout (yet) I'd say stick with it for a few more weeks. Maybe once the Diazipam has got out of his system you can get a clearer picture.
     
  5. Casbow

    Casbow Registered User

    Sep 3, 2013
    979
    Colchester
    Drugs for dementia.

    Thankyou for your comments. Our GP started him on diazipam 2mg 3 times a day, while we waited for a referal back to the mental health doctor. When we saw the mental health doctor she said take the medicine diazipam as the GP prescribed, Recalled 1 month or thereabouts later to be offered mirtazapine. I just thought the doctor knew best. He also said to wean my husband off of the diazipam. Then he was so bad I called a doctor to see what she thought. She said it is ok to keep up the diazipam Things just got worse. Tonight in response to the replys I got on Talking point I have decided to stop the diazipam because I now think that it is making him worse. I now wish that I had never started any medication. I feel like stopping it all and letting this bloody illness take its course,
     
  6. stanleypj

    stanleypj Registered User

    Dec 8, 2011
    10,561
    North West
    Please don't blame yourself Casbow. Many of us have followed advice in this way, trusting the professionals, and found that we have been misled. We live and learn.

    Your husband is lucky to have you looking out for him and it seems highly likely that your suspicion that the drugs have not helped him is correct. But they seldom do permanent damage, from what one reads. It's quite possible that the horrible symptoms you have seen in the last three weeks will lessen if you are able to get the medics to understand what they may well have been responsible for. I'm sure that you have looked at the patient information on these drugs and, without having looked myself, I wouldn't mind betting that what you have read confirms your suspicions. Have it out with the people who prescribed these drugs, as calmly as you can, and let them know about the horrendous three weeks you and your OH have experienced. They have to learn too so that they will be more cautious and that other people may be spared what you have been through.

    Please keep us posted.
     
  7. stanleypj

    stanleypj Registered User

    Dec 8, 2011
    10,561
    North West
  8. Renee T

    Renee T Registered User

    Sep 15, 2015
    3
    Drugs and Dementia

    There are several issues related to the use of various drugs in persons with late onset Alzheimer disease and other dementias. Every geriatrician knows that the older person is very likely to have seriously adverse effects with drugs such as antidepressants (like amitryptilene, mirtazepine etc. etc.), antipsychotics (like Haldol, Risperdal) and all drugs that affect the central nervous system. More than that, however, is the fact that dosages of any drugs for the older person must be lower than for the young or middle aged because as we get older our liver and kidneys can't get rid of drugs quickly enough. The rule with drugs for the elderly is "Start low and go slow" - that is, start with a tiny dose and gradually increase until effect is seen. Medications, generally, should not be stopped suddenly as one can create a withdrawal syndrome that can be even worse. It is unfortunate that the average GP and many specialists are unaware of these well proven facts.
    Being new to this forum, I have been struck by the frequent references to incontinence. This often does, indeed, occur in advanced stages of dementia but if it is an early sign together with memory impairment and an unusual type of walking then the disorder may very well be what is called Normal Pressure Hydrocephalus that is curable by neurosurgery. Unfortunately, it is one of many mimics of dementia that are too frequently overlooked.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.